Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
I’ve been on anastrozole for 5 months and so far my only major symptom has been insomnia. I am up to an average of 5 hours sleep a night at this point. I am also having chronic mild headaches but not sure if that is related to my chronic migraines or the anestrozole. I will see my neurologist in Sept and discuss with him. I did lose some of my hair after my first surgery (8 hours) but that has pretty much stopped now. I had IDC, Mucinous type, 2 tumors, Stage 1 and Stage 2. I elected for bilateral mastectomy with natural reconstruction using my own fatty tissue. I am the most blessed woman as I did not need Chemo or radiation but anestrozole is wreaking havoc with my emotions and depression. Good luck and blessings to you.
Jump to this post
❤️ your comments about wreaking havoc with your emotions! This has been my story as well! I am hopeful the anxiety issues will stop once I’m off Anastrozole….awaiting Oncology appointment next week to discuss. I have been on drug for 5 years (but who’s counting?)
Oh, you are not alone! Almost 2.5 years on this drug and anxiety & depression are significant side effects… you begin to feel like "why can't I just pull it together?" but it is very real. Not sleeping soundly doesn't help either. I try to meditate but I'm not that good at it. I also use an essential oil diffuser at home and find that some of the anti-anxiety blends help a little. Worth a try and diffusers are inexpensive. All the best to you.
All of you warriors suffering with pain, tell your oncologist to put you on Tomoxifen. Life changing
Francine6829, sooooo pleased for you that Tomoxifin is working!!! I was on Tomoxifin for a few months and the side effects were better than when I was on Anastrozole, but I still had some nasty side effects. My oncologist has let me be on a break from meds for a few months as my cancer was a very slow growing type. It’s been heaven to have the break!! But I’m supposed to go back on Tomoxifin when I see her at my next appointment in late September. Not looking forward to it!
What side effects ?
Just wanted to let everyone in the Breast Cancer group know that this week's Mayo Clinic Connect member spotlight highlights a member who has been active in this discussion and often supports others in the group. Get to know more about @cindylb, her Connect experiences and how getting support from all of you helps. Get a glimpse of Cindy and what she enjoys offline, too.
– Sustained on Her Journey by Connect Members: Meet @cindylb https://connect.mayoclinic.org/page/about-connect/newsfeed-post/sustained-on-her-journey-by-connect-members-meet-cindylb/
Be sure to subscribe (+Follow) the About Connect page https://connect.mayoclinic.org/page/about-connect/ and see new member spotlights published every 2 weeks.
This is just slightly off topic but I had to share………..I had Stage 1 Lobular BC, no lymph node involvement and low risk of recurrence BUT I wanted to try the AI's and tried them all. I couldn't tolerate any of them due to the usual side effects and some relatively serious. I had my hormone levels checked by my oncologist multiple times and my levels of Estrogen were low (ER positive BC for me). Here's the next saga……I have been having some vaginal atrophy over the past few years and it finally became so bad that I had to start using vaginal estrogen. I have worked so hard to reduce my estrogen so my breast cancer won't recur (a goal we all share in a big way) and although this cream is low dose and doing the trick for me, I'm feeling all sorry for myself because it seems the hormone woes just never end. Sigh…..
I took that drug, it made my knees and joints hurt so bad that I could not walk, I had to change drugs, I am now on Letrolzole, it has side effects too but so far nothing like the anastrozole. I lost my hair, it’s not coming back very well, my last treatment was in April 2015.
Your hair will come back once treatment is done they say
The worst side effect for me on both Anastrozole and Tomoxifin was brain fog, memory issues. After some research, I have found much information about estrogen playing a role in cognitive functioning. I feared I was heading into dementia. After stopping those drugs, my cognitive abilities have returned to normal.
I was starting to think I was only one with the vaginitis side effect!
Atrophic vulvovaginitis…gradually got worse over the 5 years on Anastrozole. I Consulted with GYN and confirmed ok by Oncology to treat with estradiol 10mcg (Vagifem) with good results past 2 weeks.
I too am considered low risk for reoccurrence (stage 1 ER+ right and DCIS stage 0 left 2014). I should add that Osteoporosis did worsen while on Anastrozole for which I’m now treated with Prolia injections.
Coping with worry about reoccurring cancer with yoga and meditation with fair success. Best of luck to you and thanks so much for sharing your story 💕
Hi Lisman 1408. I too am having serious memory issues with anazatrozole. Can you please share the links to the info you found?
I just googled ‘Anastrozole and cognitive function’ and a lot of information came up. I reviewed many of these articles. You can also google ‘memory with Anastrozole’, ‘how low estrogen effects memory’, etc. I found a lot information with just general searches. There was one in particular that was from early 2019 that described my situation very well, but of course… I can’t find it again!! If anybody else comes across information regarding memory and low estrogen, please post! My doctor switched me to exemestane about 2 weeks ago and so far so good!! I haven’t experienced ANY side effects! But it’s likely too early to tell if side effects are in my future with this drug also…
Liked by trixie1313
I have been on Anastrozole which caused severe memory/cognitive issues, along with the aches and pains. Then my doctor put me on Tomoxifin, that was better but some brain fog continued. It seems I can choose between the possibility of cancer returning, or not being able to think clearly.
Has anyone had severe neck pain as a side effect of Arimidex? I've been taking it for almost two years with a load of side effects, but this pain is a new one. I've never had neck pain before. However I am 75, so I'm wondering is this from being an old lady or is it yet another side effect of Arimidex (Anastrozole).
It can cause joint and muscle aches/pain. I assume anywhere – my hands, toes & shoulders hurt. I'd check with your doctor, because it may be unrelated.
Liked by sparklegram
I agree with Kathy. Anastrozole gives many of us joint, bone and muscle pains, here and there, and now and then. At our ages, it's convenient to blame everything on anastrozole, but there may be other issues going on for us (like cervical stenosis, for example). If it's muscular, doing gentle neck/shoulder exercises each day may help. If it's vertebrae-related, the exercises won't help and may even hurt the situation. It's best to have a doctor's feedback.
Liked by kathyomaha55, sparklegram
It’s interesting to hear this. I have been taking Letrozole (Femara) for 2 months and have constant pain when I move my neck. The pain even shoots up to the left side of my head. Since it’s not not listed as one the side effects (the neck is not a joint is it?) I’ve assumed it’s unrelated, perhaps to my left shoulder that I fractured over a year ago. I don’t think it’s an aneurism because it only happens when I move the neck. I also feel like I’m having cognitive issues, this is also not a list side effect. I had lumpectomy and radiation, no chemo. I’m 69 and active – walking and yoga every day. I definitely understand the benefits of taking the AI and will keep doing so. I’ve been wondering if it makes any sense to switch from one AI to another since all three seem to have the same chemical reaction in the body (maybe Aromasin is slightly different). I have my first appointment with an oncologist 10/23. Wondering if I should bring any of this up.
version 220.127.116.11.9.7Page loaded in 1.862 seconds